Health and Safety

NAFDAC warns against overdose of allergy drugs

NAFDAC warns against overdose of allergy drugs
Written by Maritime First

The National Agency for Food, Drug Administration and Control (NAFDAC) has warned the general public to be careful of taking more than recommended doses of popular over-the-counter (OTC) allergy medicines.

The warning was contained in a statement signed by the Director-General of the agency, Prof. Mojisola Adeyeye, and issued to newsmen on Monday in Abuja.

Adeyeye stated that the warning became necessary following reports of diphenhydramine (Benadryl) abuse among Nigerians.

The newsmen report that Diphenhydramine is an antihistamine used to relieve symptoms of allergy, hay fever and common cold.

Adeyeye said that overdose on allergy medicines, including diphenhydramine (Benadryl) could lead to serious heart problems, seizures, coma or even death.

“The Benadryl Challenge is allegedly making the rounds on TikTok social media application, encouraging teenagers in videos to take overdose on the over-the-counter drug in order to hallucinate.

“Diphenhydramine is an antihistamine used to temporarily alleviate symptoms due to hay fever, upper respiratory allergies, or the common cold, such as runny nose and sneezing.

“Consumers, parents and caregivers should store diphenhydramine and all other OTC and prescription medicines out of children’s reach and sight,” she said.

The director-general urged the public to always read the Drug Facts Label included on OTC medicines for important information on dosing and safety.

Also read:  NAFDAC blacklists Indian Company for manufacturing falsified medicines

 She said that no one should take more than the dose listed on the label, as doing so could cause serious problems.

Adeyeye also called on healthcare professionals to be aware that the “Benadryl challenge” was common among teenagers and urged them to alert caregivers about it.

According to her, healthcare providers and other members of the public are to contact the nearest NAFDAC office with any information on Benadryl overdose.

She also advised consumers to report adverse events related to use of medicines to the nearest NAFDAC office, NAFDAC PRASCOR [20543 or 0800-1-NAFDAC (0800-1-623322) TOLL FREE from all networks).

Adeyeye added that the public could also report via pharmacovigilance@nafdac.gov.ng or via eReporting platforms available on the NAFDAC website www.nafdac.gov.ng and Med Safety Application available for download on Android and IOS stores.

 

 

About the author

Maritime First